Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 15, NWS Fort Worth, TX

September 18, 2003McLennan County, Texas

NWS Fort Worth, TX issued this flash flood warning at Sep 18, 2003, 5:49 PM CDT for McLennan County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2003, 5:49 PM CDT (22:49 UTC)
Expired
Sep 18, 2003, 8:45 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County McLennan County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 102 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 182253
FFWFTW
TXC309-190145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
549 PM CDT THU SEP 18 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN MCLENNAN COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 845 PM CDT

* AT 549 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  FALLING OVER NORTHERN MCLENNAN COUNTY.  RADAR ESTIMATES THAT 2 TO 4
  INCHES HAS FALLEN FROM CHINA SPRING TO WEST SINCE 3 PM.  RAIN CONTINUES
  TO FALL AND AN ADDITIONAL 2 INCHES IS LIKELY BY 7 PM.  WATER HAS 
  BEEN REPORTED COVERING PORTIONS OF I-35 NORTH OF WACO.  MOTORISTS  
  SHOULD EXERCISE EXTREME CAUTION THIS EVENING.


* OTHER LOCATIONS IN THE WARNING INCLUDE BELLMEAD...LACY-LAKEVIEW...
  WEST

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

KEEP CHILDREN FROM PLAYING NEAR RUSHING FLOOD WATERS. THE BANKS
STREAMS AND FLOODWAYS ARE SLIPPERY AND RAIN SOFTENED GROUND MAY GIVE
WAY EASILY. DO NOT LET YOUR CHILD BE A VICTIM OF DANGEROUS FLOOD
WATERS

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3165 9742 3150 9727 3165 9694 3183 9706

$$

ROBBINS
2 follow-up statements
000 
WGUS74 KFWD 182320
FFSFTW
TXC309-190145-

FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
617 PM CDT THU SEP 18 2003

...A FLASH FLOOD WARNING CONTINUES FOR MCLENNAN COUNTY UNTIL 845 PM 
CDT...

DOPPLER RADAR ESTIMATES THAT 2 TO 4 INCHES OF RAIN HAS FALLEN IN A 
ONE HOUR PERIOD ENDING AT 615 PM BETWEEN GHOLSON AND VALLEY MILLS.  
THE RAINFALL IS INTENSIFYING IN THIS AREA AND A DANGEROUS FLASH 
FLOOD SITUATION MAY BE DEVELOPING. FLOODING HAS BEEN REPORTED IN 
CHINA SPRING.  STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA 
FOR THE LATEST INFORMATION.

$$

ROBBINS
000 
WGUS74 KFWD 190142
FFSFTW
TXC309-190200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
841 PM CDT THU SEP 18 2003

...THE FLASH FLOOD WARNING FOR MCLENNAN COUNTY WILL EXPIRE AT 845 PM 
CDT...

AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
LIGHT TO MODERATE RAIN CONTINUING OVER CENTRAL AND NORTHERN MCLENNAN 
COUNTY. MOVEMENT OF THE RAIN WAS SLOWLY SOUTHEAST.

WHILE THE HEAVY RAINFALL HAS ENDED AND THE THREAT OF FLASH FLOODING 
HAS DIMINISHED...PERIODS OF RAIN WILL CONTINUE THROUGH THE EVENING. 
PONDING OF WATER IN DITCHES...LOW SPOTS...AND OTHER FLOOD-PRONE 
AREAS IS POSSIBLE OVERNIGHT. IF YOU ARE TRAVELING...PROCEED WITH 
CAUTION AND AVOID AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3184 9706 3155 9688 3140 9730 3160 9757

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 4:00 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 18, 4:00 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED WITH NUMBERS
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CDT THU SEP 18 2003

.AFTERNOON PUBLIC DISCUSSION 345 PM CDT...
REMARKABLY POTENT CONVECTION WELL IN ADVANCE OF SFC FRONT...WITH NO
SIGNIFICANT BOUNDARY FOR FOCUS. DEEP MOIST ADVECTION IN AREA OF LOW
CIN. SOME WEAK CONVECTION ALONG FRONT...BUT ONGOING PRECIPITATION
ACROSS NORTH TEXAS LIKELY TO DIMINISH FURTHER FRONTAL CONVECTION AS
FRONT TRAVERSES THE CWA THIS EVENING. FRONT JUST NOW ARRIVING IN NW
ZONES...WIND SHIFT AT GRAHAM AT 2030Z. FROPA AT DFW AROUND SUNSET...
WILL CLEAR SE ZONES AFTER MIDNIGHT.

TEMPS BELOW CLIMO FRI-SUN...SLOWLY REBOUNDING. RETURN FLOW BEGINS
LATE SATURDAY. NEXT FRONT ARRIVES SUN NIGHT WITH BETTER DYNAMICS.
TROUGH DIGS FURTHER SOUTH...BUT LIKELY TOO SOON FOR SIGNIFICANT
MOISTURE REBOUND. NEW AVN RUN SLOWER WITH FRONT THAN 00Z MRF...IN
BETTER AGREEMENT WITH OTHER EXTENDED MODELS. SMEARED CHANCE POPS SUN
INTO SUN NIGHT...DUE TO UNCERTAINTY IN TIMING. SUBSIDENT NW FLOW
WITH DRY COLUMN TO FOLLOW THE BULK OF THE FORTHCOMING WORKWEEK. 25

FCSTID =   25
DFW   60  78  54  83 /  30   0   0   0
ACT   62  81  57  85 /  40   0   0   0
PRX   60  77  53  80 /  40   0   0   0
DTO   58  77  53  82 /  30   0   0   0
TKI   58  77  54  82 /  30   0   0   0
DAL   60  78  55  83 /  30   0   0   0
TRL   61  79  55  83 /  40   0   0   0
CRS   62  81  57  85 /  40   0   0   0
TPL   63  82  58  86 /  30  10   0   0

.FWD...
TX...NONE.
Hazardous weather outlook, Sep 18, 3:45 PM CDT, 2 hours 4 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
345 PM CDT THU SEP 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A COLD FRONT WILL CONTINUE MOVING SOUTHEAST ACROSS NORTH TEXAS THIS
EVENING. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE
UNSTABLE AND VERY MOIST AIRMASS AHEAD OF THE FRONT. ORGANIZED SEVERE
WEATHER IS NOT EXPECTED...BUT LOCALLY HEAVY RAINS...FREQUENT
LIGHTNING...AND GUSTY WINDS WILL ACCOMPANY SLOW MOVING THUNDERSTORMS
THIS EVENING. THUNDERSTORM CHANCES WILL DIMINISH FROM NORTH TO SOUTH
OVERNIGHT AS DRIER AND MORE STABLE AIR MOVES SOUTH FROM OKLAHOMA.

.DAYS TWO THROUGH SEVEN...
ANOTHER COLD FRONT WILL MOVE INTO NORTH TEXAS THIS WEEKEND...WITH
SCATTERED THUNDERSTORMS FORECAST FROM SUNDAY MORNING INTO MONDAY
MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS MAY WANT TO MONITOR THE LATEST CONDITIONS WITH RESPECT TO
LOCALIZED FLOODING THROUGH THIS EVENING. OTHERWISE...SPOTTER
ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 3:53 PM CDTFlash Flood WarningFWDDallas3 hr
Sep 18, 5:06 PM CDTFlash Flood WarningFWDEllis, Johnson, Tarrant3 hr

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.